Wisconsin, 2002

Damaging Wind in Wisconsin, July 27, 2002

July 27, 2002 · NWS ARX · 1 event in 1 county or zone

An amateur radio operator measured wind gusts of 65 mph, which knocked down some trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An amateur radio operator measured wind gusts of 65 mph, which knocked down some trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 2:38 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 27, 2:38 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
338 PM CDT SAT JUL 27 2002

PRIMARY FOCUS WILL BE ON THE THUNDERSTORM CHANCES TONIGHT THROUGH
SUNDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON INDICATED THE WEAK COLD FRONT WAS
ALONG THE WESTERN MINNESOTA BORDER. WARM FRONT EXTENDED FROM NEAR
KFFM INTO NORTHERN WISCONSIN. THUNDERSTORM COMPLEX ALREADY IN
PROGRESS ACROSS PARTS OF CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN.

EXPECT THE ONGOING COMPLEX TO MAINLY MOVE EAST...REFERENCE NEW
SEVERE THUNDERSTORM WATCH FOR NORTHERN WISCONSIN. STILL SOME
POTENTIAL FOR SOME ACTIVITY TO BUILD SOUTH INTO THE FORECAST AREA.
THIS WILL BE HIGHLY DEPENDANT ON HOW MUCH MORE INSTABILITY CAN
BUILD THROUGH THE REMAINDER OF THE AFTERNOON AND IF THE CAP CAN
WEAKEN. AS THE SHORT WAVE TROUGH ADVANCES EAST...CAP IS EXPECTED TO
SLOWLY WEAKEN AND ALLOW FOR THE DEVELOPMENT TO OCCUR. WILL GO WITH
LIKELY POPS ESSENTIALLY NORTH OF A KRST TO KOVS LINE WITH CHANCE
POPS SOUTH OF THERE. SPEED OF MOVEMENT SHOULD LIMIT THE RAIN TO THE
EVENING HOURS AND WILL NOT HAVE ANY ACTIVITY AFTER MIDNIGHT.

MODEL DIFFERENCES EXIST IN THE TIMING OF THE FRONT AS IT MOVES IN
FROM THE EAST. IT APPEARS THE ETA IS TOO FAST WITH THE FRONT AND
HAVE CHOSEN TO GO WITH THE SLOWER AVN SOLUTION. FRONT SHOULD MOVE
INTO THE FORECAST AREA DURING THE AFTERNOON. DESPITE THE LACK OF QPF
ON THE MODELS WILL CONTINUE THE CHANCE POPS FOR THE AFTERNOON AS
CAPES BUILD INTO THE 2000 TO 3000 J/KG RANGE. SURFACE BASED CIN IS
ALMOST NON-EXISTENT SO POSSIBILITY DOES EXIST FOR SOME ACTIVITY TO
GET GOING IN THE AFTERNOON.

BEST CHANCE FOR ACTIVITY LOOKS TO BE SUNDAY NIGHT AS THE NEXT SHORT
WAVE TROUGH COMES OUT OF THE ROCKIES. MODELS PRODUCE ABOUT 8 UBAR/S
OF LIFT ACROSS THE SOUTHERN FORECAST AREA WITH THIS SHORT WAVE
TROUGH. THE FRONT SHOULD STILL BE IN THE REGION AS INDICATED BY THE
AVN. MODEL TRENDS POINT TO AN MCS DEVELOPING IN IOWA AND THEN
ROLLING EAST ACROSS MAINLY THE SOUTHERN SECTIONS OF THE FORECAST
AREA. PREVIOUS FORECAST INTRODUCED LIKELY POPS FOR ENTIRE AREA. FOR
NOW WILL GO WITH MORE OF THE ETA PLACEMENT AND KEEP THE LIKELY POPS
ACROSS THE SOUTH. WILL STAY WITH 50 POPS ELSEWHERE IN CASE THE
AVN/S FARTHER NORTH PLACEMENT DOES END UP BEING CORRECT.

.LSE...NONE.

04

In the hours before

Special weather statement, Jul 27, 2:45 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT SAT JUL 27 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 538...WHICH IS IN EFFECT UNTIL 900 PM CDT.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
TAYLOR AND CLARK.

04
Special weather statement, Jul 27, 6:39 PM CST, 1 hour 55 minutes before
WIZ017-029-280106-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT SAT JUL 27 2002

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PARTS OF
NORTH CENTRAL WISCONSIN...

CLARK AND TAYLOR COUNTY ARE NO LONGER UNDER A SEVERE THUNDERSTORM
WATCH. THE WATCH FOR THOSE TWO COUNTIES...THAT WAS IN EFFECT UNTIL
9 PM...IS CANCELLED.

SHEA
Local storm report, Jul 27, 6:48 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
748 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    LYLE                      MN   FUNNEL CLOUD
07/27/02   MOWER                          FUNNEL CLOUD REPORTED ALONG
                                          STATELINE NEAR LYLE BY
                                          SPOTTERS.

SHEA
Local storm report, Jul 27, 7:11 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    8 S AUSTIN                MN   58 MPH WIND GUST
07/27/02   MOWER                          REPORTED NEAR FREEBORN AND
                                          MOWER COUNTY LINE BY
                                          SPOTTERS.

SHEA
Special weather statement, Jul 27, 7:35 PM CST, 59 minutes before
IAZ008>011-018-019-029-030-MNZ086>088-094>096-280220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
835 PM CDT SAT JUL 27 2002

...UPDATE FOR SEVERE THUNDERSTORM WATCH 539...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR DODGE...
OLMSTED...MOWER AND FILLMORE COUNTIES IN SOUTHEAST MINNESOTA.

THE WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR NORTHEAST IOWA
AND WINONA AND HOUSTON COUNTIES IN EXTREME SOUTHEAST MINNESOTA.

IF YOU LIVE IN NORTHEAST IOWA OR EXTREME SOUTHEAST MINNESOTA...
REMAIN ALERT FOR HEAVY RAIN...HAIL...AND DAMAGING WIND. IF A WARNING
IS ISSUED FOR YOUR AREA...TAKE COVER.

SHEA

The radar

The La Crosse radar (KARX), 60 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 27, 8:34 PM CST
Where
Crawford County, Mt Sterling
Measured
56 kt (64 mph)
Property damage
$1,000
Crop damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
43.317, -90.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309070.